Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Des Moines, IA

March 24, 2004Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2004, 4:21 AM CST for Black Hawk County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2004, 4:21 AM CST (10:21 UTC)
Expired
Mar 24, 2004, 4:45 AM CST
In force
24 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KDMX 241021
SVRDMX
IAC013-241045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CST WED MAR 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF WATERLOO

* UNTIL 445 AM CST

* AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CEDAR FALLS...OR ABOUT 12 MILES
  WEST OF WATERLOO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CEDAR FALLS AROUND 425 AM...
  5 MILES SOUTH OF WATERLOO MUNICIPAL AIRPORT AROUND 430 AM AND
  NEAR WATERLOO AROUND 435 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4259 9258 4253 9259 4250 9260 4246 9260
          4242 9261 4242 9231 4259 9231

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:27 AM CST, 54 minutes earlier.

Area forecast discussion, Mar 24, 3:27 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CST WED MAR 24 2004

.DISCUSSION...

MAIN FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE PERIODS.
ZONAL FLOW IN PLACE OVER CONUS THIS MORNING WITH BULK OF MAIN UPPER
JET ENERGY WELL REMOVED TO THE NE US. A WEAK VORTICITY MAXIMUM IS
DRIFTING EAST OVER NW IOWA...PROVIDING ADDITIONAL ENHANCED LIFT
FOR ELEVATED MULTICELL CLUSTER THUNDERSTORMS OVER THE NCNTRL CWA
EARLY THIS MORNING.  THE STORMS HAVE LITTLE VERTICAL EXTENT WITH
WEAK CAPES 400 J/KG PROGGED IN RUC20 AND ARE INITIATING ALONG IN A
NARROW BAND OF WEAK MID LEVEL INSTABILITY (STABLE LOW LEVELS) AT THE
LEADING EDGE OF A BOUNDARY LAYER JET MAX. WEAK BUOYANCY ALSO EVIDENT
IN THE LOW LIGHTNING FREQUENCY OF 2-5 STRIKES PER MINUTE BUT
FREEZING LEVELS SUFFICIENT TO SUPPORT MARGINALLY SEVERE HAIL WITH
STRONGEST UPDRAFTS.

RUC HAS TREND GOING GOOD AND REMOVES PRECIPITATION TO EAST OF CWA
THIS MORNING...WITH EASTWARD DISPLACEMENT OF THE MID LEVEL ENERGY.
WILL LEAVE IN SOME LOW POPS IN THE EARLY MORNING WITH HIGHER
POPS/TSRA IN NE. IR COLD IR CLOUD TOPS ARE COINCIDENT WITH THE
EASTWARD MOVING ENERGY AND DONT SEE A PRESENT FORCING MECHANISM FOR
THIS AFTERNOON SO WILL GO WITH A DRY FORECAST AFTER THIS MORNING.

SHOULD SEE SOME OF THE WARMEST TEMPS OF THE YEAR SO FAR THIS
AFTERNOON WITH SW FLOW...GOOD MIXING IN LOWEST LEVELS AND OVERNIGHT
TEMPS IN THE LOW 50S SETTING STAGE FOR WARMING TO 70 AND ABOVE
THROUGH THE SOUTHERN HALF OF THE CWA TODAY.

LITTLE CHANGE TO OUTER PERIODS OF FORECAST WITH MUCH UNCERTAINTY TO
EXACT TIMING OF CONVECTION. PATTERN WILL CONTINUE TO BE
INCREASINGLY  UNSTABLE WITH ETA SHOWING A PERIOD OF DECENT MOISTURE
TRANSPORT NORTHWARD RESULTING IN HIGHER DEW POINTS TO NEAR 60
DEGREES BY THURSDAY NIGHT WHEN NEXT CONVECTION PERIOD IS IN THE
FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MR
Hazardous weather outlook, Mar 24, 3:55 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CST WED MAR 24 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-251159-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
355 AM CST WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA LATE
TONIGHT...MAINLY AFTER 2AM.  ALTHOUGH THE STORMS ARE NOT EXPECTED TO
BE SEVERE...SOME MARGINALLY SEVERE HAIL MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
CENTRAL IOWA ON THURSDAY INTO THURSDAY EVENING.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS DURING THE DAY ON THURSDAY WITH THE
MAIN THREAT OF SEVERE WEATHER COMING FROM LARGE HAIL.

OTHER CHANCES OF THUNDERSTORMS WILL CONTINUE FROM FRIDAY NIGHT INTO
SUNDAY AS SEVERAL UPPER LEVEL SYSTEM PASS THROUGH THE MIDWEST.  THE
THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS WILL PERSIST INTO THE
WEEKEND BEFORE THE THUNDERSTORMS PUSH EAST BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY INTO THURSDAY EVENING.
SPOTTERS MAY ALSO BE NEEDED AT VARIOUS TIMES FROM FRIDAY NIGHT INTO
SUNDAY AS WELL.

COGIL

In the hours before

Local storm report, Mar 24, 2:13 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CST WED MAR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             5 SE FORT DODGE         42.46N 94.11W
03/24/2004  0.75 INCH        WEBSTER            IA   LAW ENFORCEMENT

            REPORTED BY WEBSTER COUNTY SHERIFFS OFFICE.

&&

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 1:35 AM CSTSevere Thunderstorm WarningDMXWebster25 min
Mar 24, 3:28 AM CSTSevere Thunderstorm WarningDMXMarshall32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.